Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
Can you gain significant/notable weight after only a relatively short course of steroids...? I have had short courses of steroids on and off over the years to cope with flares of asthma but had a particularly bad attack just after Easter. I have been losing weight for the last few months as I am considerably overweight so this time have watched my weight with interest. While I was ill I hardly ate for a week and lost quite a few pounds. During the attack I had 30mgs of prednisolone for 5 days, 2 days of nothing and then 5 further days of 40mgs of pred. And now I seem to have gained about 8 lbs in the last two weeks Feel better with regard to the asthma but feel awful with regard to weight and body image. Hate this weight and how it makes me feel. Could it be the steroids causing the rapid weight increase or have I just been careless with food and the return to eating 'properly'...?! Would be good to hear others experiences of short term prednisolone use and the effects on weight etc. Thanks. MPD
I don't think steroids will be helping you weight wise. I used to have quite a defined cheekbone look and after a bad asthma attack requiring steroids I blew up, especially in my face. I never regained my cheekbones no matter what weight I lost... Though I seem to remember weight wise it didn't stick around. Not sure if its more water retention.
I was put on 60mg of prednisolone in November, and started tapering off in January. In that time I gained a stone and a half, and I've put on a further half stone since January.
The only way I've been able to keep my weight stabilised is to use the 5:2 diet, I haven't lost anything but don't gain while on it. It is definitely the steroids as prior to November I lost 2 stone with ww. I'm dreading having to do it all again!